Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Goodland, KS

March 12, 200813 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 12, 2008, 11:35 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 12, 2008, 12:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2008, 11:35 AM CDT (16:35 UTC)
In effect from
Mar 12, 2008, 12:00 PM CDT
Expired
Mar 12, 2008, 5:00 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2942 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 121635
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED MAR 12 2008


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122200-
/O.NEW.KGLD.FW.W.0003.080312T1700Z-080312T2200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT WED MAR 12 2008 /1135 AM CDT WED MAR 12 2008/

...RED FLAG WARNING IN EFFECT UNTIL 4 PM MDT /5 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 4 PM MDT /5 PM CDT/ THIS
AFTERNOON. 

RELATIVE HUMIDITIES FALLING TO 15 PERCENT AND NORTHWEST OF 15 TO
25 MPH WITH GUSTS UP TO 35 MPH WILL COMBINE TO CREATE CRITICAL FIRE
DANGER ACROSS MOST OF THE TRI STATE REGION TODAY. WINDS ARE EXPECTED
TO DIMINISH TO BELOW WARNING CRITERIA THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BLM
1 follow-up statement
000 
WWUS83 KGLD 122153
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT WED MAR 12 2008


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122300-
/O.EXP.KGLD.FW.W.0003.000000T0000Z-080312T2200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
353 PM MDT WED MAR 12 2008 /453 PM CDT WED MAR 12 2008/

...RED FLAG WARNING WILL EXPIRE AT 4 PM MDT /5 PM CDT/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 4 PM MDT /5 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS HAVE DIMINISHED TO BELOW WARNING CRITERIA AND
RELATIVE HUMIDITIES ARE BEGINNING TO RECOVER. THEREFORE...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM MDT.

$$

BLM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 6:15 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 12, 6:15 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM MDT WED MAR 12 2008

.SYNOPSIS...
250 AM MDT

FORECAST CONCERNS ARE ON TEMPERATURES AND WINDS TODAY
FOLLOWED BY SLOWLY INCREASING CHANCES OF PRECIPITATION AND COOLER
TEMPERATURES THROUGH THE REST OF THE WORK WEEK. THE WEEKEND
REMAINS RATHER INTERESTING IN REGARDS TO THE EVOLUTION OF A LOW
PRESSURE AREA WHOSE PATH REMAINS IN QUESTION FOR EARLY NEXT WEEK.
THE EXACT TRACK AND INTENSITY OF THIS LOW WILL DICTATE
PRECIPITATION AMOUNTS/PRECIPITATION TYPE AND HOW MUCH WIND AS WELL
AS COLD AIR COME WITH IT.

&&

.SHORT TERM (TODAY-FRIDAY NIGHT)...
250 AM MDT

A WEAK UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE AREA TODAY BRINGING SLIGHTLY COOLER TEMPERATURES AND
GUSTY NORTHWEST WINDS IN THE AFTERNOON. HIGH TEMPERATURES WILL
REMAIN SOME 15 DEGREES ABOVE NORMAL WITH READINGS IN THE LOW TO
MID 60S...EXCEPT SOME UPPER 60S ACROSS THE EAST/SOUTHEAST. SOME
MID AND HIGH LEVEL MOISTURE MOVE INTO THE WEST/NORTHWEST 1/3 OR SO
OF THE AREA LATE IN THE DAY. MID LEVEL LAPSE RATES STEEPEN WITH
THE MOISTURE AND THERE IS SOME JET DIVERGENCE...MAINLY OVER FAR
EASTERN COLORADO. WILL MAINTAIN SILENT POPS GIVEN THE HEIGHT OF
THE EXPECTED CLOUD BASES. THE MAIN BATCH OF MOISTURE ASSOCIATED
WITH A VORT MAX WILL MOVE ACROSS THE AREA TONIGHT...NEARLY
EXITING THE FAR EASTERN FORECAST AREA BY 12Z THURSDAY. WILL
MAINTAIN SLIGHT CHANCE POPS.

WILL SEE A BRIEF LULL IN ACTIVITY THURSDAY AFTERNOON AS WEDNESDAY
NIGHTS SYSTEM MOVES EAST AND THE NEXT SYSTEM MOVES IN LATE IN THE
DAY...MAINLY IMPACTING THOSE IN FAR EASTERN COLORADO. LOW LEVEL
MOISTURE IS AGAIN IN QUESTION WITH THE GFS MORE MOIST AND THE
NGM/NAM/SREF DRIER. MID LEVEL LAPSE RATES AGAIN STEEPEN BUT RIGHT
NOW FEEL MORE COMFORTABLE KEEPING SILENT POPS GOING BUT ITS WORTH
WATCHING. AFTERNOON TEMPERATURES CONTINUE TO COOL ANOTHER FEW
DEGREES WITH READINGS GENERALLY IN THE MID 50S TO LOW 60S. STILL
HAVING ISSUES WITH HANDLING OF LOW LEVEL MOISTURE THURSDAY NIGHT
AS A DISTURBANCE WITHIN WEST TO NORTHWEST FLOW ALOFT MOVES INTO
CENTRAL COLORADO AND EASTERN WYOMING. INCREASING JET DIVERGENCE
ON TOP OF SUFFICIENT MOISTURE SHOULD BE ENOUGH TO KEEP SOME SLIGHT
CHANCE TO LOW CHANCE POPS GOING...BEST CHANCE ACROSS THE NORTH.

FRIDAY LOOKS TO BE RATHER ACTIVE WHEN COMPARED TO THE LAST FEW
DAYS AS THE UPPER LOW WITHIN THE NORTHWEST FLOW ALOFT MOVES ACROSS
THE AREA. NORTH WINDS WILL INCREASE THROUGH THE DAY AND
TEMPERATURES WILL FALL INTO THE 40S FOR HIGHS. NOT A LOT OF CHANGE
IN THE WX/POP GRIDS OTHER THAN TO EMPHASIZE HIGHER CHANCE OF
PRECIP ACROSS THE NORTH WITH SLIGHT CHANCE ACROSS THE SOUTH.
DISAGREEMENTS IN THE EXACT HANDLING OF THE TROUGH AND LOW LEVEL
MOISTURE WILL NEED TO BE WORKED OUT BEFORE CONFIDENCE IN ANY ONE
SOLUTION CHANGES THE POP/WX GRIDS. PRECIP COMES TO AN END EARLY
FRIDAY NIGHT FROM WEST TO EAST.

.LONG TERM (SATURDAY-TUESDAY)...
250 AM MDT

SATURDAY...FOCUS NOW TURNS TO A DIGGING UPPER LOW PRESSURE CENTER
WHO BY 12Z SUNDAY IS EXPECTED TO BE IN SOUTHERN CALIFORNIA. THE
COOLER HIGH PRESSURE TO OUR EAST WILL SLOWLY LOSE ITS GRIP AS
WARMER AIR GETS PUMPED INTO THE AREA AHEAD OF THE TROUGH.
850 TEMPERATURES PER GFS/ECMWF SUPPORT LOW TO MID 40S ACROSS THE
EAST...50 ACROSS THE WEST. NO CHANGES TO WX/POP GRIDS AT THIS
TIME.

SUNDAY...UPPER LOW CONTINUES TO SPIN ACROSS SOUTHEAST
CALIFORNIA...DRIFTING SLOWLY EAST. 850 TEMPERATURES CONTINUE TO
WARM WITH READINGS IN THE 50S EXPECTED. SOUTHEAST WINDS WILL
CONTINUE TO INCREASE AS WELL AS PRESSURE GRADIENT TIGHTENS UP. NO
CHANGES TO WX/POP GRIDS AT THIS TIME.

MONDAY THROUGH TUESDAY...NO CHANGES MADE AT THIS TIME. LATEST
ECMWF/GFS/CANADIAN MODELS SUGGEST THAT BY 00Z TUESDAY THE UPPER
LOW OR A PIECE OF IT WILL EJECT NORTHEAST INTO OUR AREA WITH SOME
RESIDUAL ENERGY FURTHER SOUTH...ALL WITHIN A LARGE MEAN UPPER
TROUGH. PRECIPITATION CHANCES LOOK BEST ACROSS THE WESTERN AND/OR
NORTHWESTERN PORTION OF THE AREA. PRECIP TYPE DEPENDS ON WHAT
MODEL YOU BELIEVE. THE GFS WOULD SUGGEST SNOW IN THIS AREA WHILE
THE ECMWF IS MUCH WARMER AND WOULD SUPPORT RAIN. GIVEN THE TIME OF
YEAR I WOULD TEND TO BELIEVE THE GFS WITH SNOW. SOMEONE IS GONNA
GET SOME RATHER APPRECIABLE SNOW...EXACTLY WHERE IS THE QUESTION.
FOR TUESDAY GENERAL IDEA IS FOR THE STORM SYSTEM TO MOVE EAST OF
US WITH RETURN FLOW AND WARMER AIR COMING UP THE BACKSIDE INTO
PARTS OF EASTERN COLORADO. DEFINITELY A TIME PERIOD TO WATCH OVER
THE NEXT SEVERAL DAYS.

DDT

&&

.AVIATION...
515 AM MDT

FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF
PERIOD. ALTHOUGH...CEILINGS WILL BEGIN TO LOWER BY 00Z WITH A
SLIGHT CHANCE FOR RAIN MOVING INTO THE REGION FROM THE WEST TOWARD
THE END OF THE TAF PERIOD. WILL NOT MENTION IN TAFS DUE TO EXPECTED
ISOLATED COVERAGE AND UNCERTAINTY AT THAT TIME RANGE.

24

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Mar 12, 5:45 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
445 AM MDT WED MAR 12 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
445 AM MDT WED MAR 12 2008 /545 AM CDT WED MAR 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

RELATIVE HUMIDITY READINGS WILL FALL INTO THE 15 TO 20 PERCENT
RANGE ACROSS A LARGE PART OF THE TRI-STATE AREA THIS AFTERNOON.
NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL ALSO OCCUR.
THE COMBINATION OF THE LOW HUMIDITY AND GUSTY WINDS WILL PRODUCE
AN EXTREME FIRE DANGER ACROSS THE AREA THROUGH SUNSET.

FIRES WILL START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY.
ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE HIGH PLAINS
FROM SOUTHERN CALIFORNIA MONDAY AND MONDAY NIGHT PRODUCING A SWATH
OF PRECIPITATION...SOME OF IT HEAVY AND IN THE FORM OF SNOW ALONG
WITH STRONG NORTH WINDS. THE EXACT TRACK HOWEVER REMAINS IN
QUESTION AND WILL BE RESOLVED OVER THE NEXT SEVERAL DAYS.

RESIDENTS OF THE TRI-STATE AREA SHOULD CONTINUE TO MONITOR THE
PATH OF THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:16 PM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Norton, Rawlins and 3 more3 hr

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.